Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Omaha, NE

July 13, 2004Cass County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 13, 2004, 4:34 PM CDT for Cass County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 4:34 PM CDT (21:34 UTC)
Expired
Jul 13, 2004, 5:00 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Cass County, NE

The radar

The Omaha radar (KOAX), 49 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT TUE JUL 13 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES CENTER AROUND THUNDERSTORM CHANCES OVER
NEXT COUPLE OF NIGHTS...THEN THUNDERSTORM CHANCES DURING THE
WEEKEND.

LATEST SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM SOUTHERN
IOWA ACROSS EXTREME SOUTHEAST NEBRASKA AND ON WESTWARD TO NERN CO.
NORTHWESTERLY FLOW CONTINUES ALOFT WITH WEAK WAVE MOVING OUT OF SRN
SD AND INTO NORTHEASTERN NEB. CONVECTION THIS AFTERNOON IS RAPIDLY
DEVELOPING IN QUITE UNSTABLE ATMOSPHERE WITH HIGH CAPE VALUES AND
STEEP LAPSE RATES. STORMS TAKING ON A EAST TO WEST LINEAR
APPEARANCE...MAINLY ALONG A DEWPOINT DISCONTINUITY LINE WITH LOWER
60S TO THE NORTH AND LOWER 70S TO THE SOUTH. STRONG WINDS LOOK QUITE
POSSIBLE OUT OF THESE STORMS WITH DRY LAYER NOTED ON THE 12Z OAX
SOUNDING IN THE 700-500MB LAYER. EXPECT CONVECTION TO CONTINUE EAST
SOUTHEAST AND CONTINUE OVERNIGHT...MAINLY CLOSER TO LOW LEVEL
CONVERGENCE ZONE ACROSS SOUTHERN NEBRASKA.

ANOTHER MID LEVEL WAVE WILL TOP THE RIDGE TOMORROW AND PROVIDE A
SIMILAR SITUATION WITH INSTABILITY AXIS EXTENDING ACROSS CENTRAL
NEBRASKA. NORTHWESTERLY FLOW CONTINUES THRU REMAINDER OF FORECAST
PERIOD WITH TIMING OF WEAK WAVES KEY TO MENTION OF TSTMS. RIDGE
BEGINS TO BREAK DOWN ACROSS THE CENTRAL PLAINS BY DAY 7...GIVING
BETTER CHANCE FOR LONGER DURATION PCPN EVENT.

TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR MUCH OF THE
FORECAST WITH DEWPOINTS REMAINING IN THE UPPER 60S TO LOWER 70S FOR
THE MOST PART.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Jul 13, 3:15 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT TUE JUL 13 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-132316-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
315 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS AFTERNOON AND TONIGHT.  A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF THE AREA UNTIL
8PM CDT.  LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY MORNING...THEN
AGAIN WEDNESDAY NIGHT INTO THURSDAY MORNING. ANY STORMS THAT
FORM SHOULD REMAIN BELOW SEVERE LIMITS WEDNESDAY...HOWEVER THERE IS A
SMALL RISK FOR SEVERE STORMS OVERNIGHT WEDNESDAY AND THURSDAY
MORNING.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE OUTLOOK AREA FRIDAY NIGHT
THROUGH SUNDAY. IT IS STILL TOO SOON TO DETERMINE THE POTENTIAL
STRENGTH OF THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

ZAPOTOCNY

In the hours before

Local storm report, Jul 13, 3:16 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
316 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 E TILDEN              42.04N 97.81W
07/13/2004  1.00 INCH        MADISON            NE   TRAINED SPOTTER

&&

DF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:54 PM CDTSevere Thunderstorm WarningOAXDodge, Washington51 min
Jul 12, 9:36 PM CDTSevere Thunderstorm WarningOAXDouglas39 min
Jul 12, 9:49 PM CDTSevere Thunderstorm WarningOAXWashington26 min
Jul 12, 10:04 PM CDTSevere Thunderstorm WarningOAXSarpy41 min
Jul 13, 2:56 PM CDTSevere Thunderstorm WarningOAXMadison34 min
Jul 13, 3:02 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton43 min
Jul 13, 3:30 PM CDTSevere Thunderstorm WarningOAXMadison45 min
Jul 13, 4:09 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders36 min
Jul 13, 4:59 PM CDTSevere Thunderstorm WarningOAXOtoe31 min
Jul 12, 9:27 PM CDTSevere Thunderstorm WarningOAXHarrison48 min
Jul 12, 10:18 PM CDTSevere Thunderstorm WarningOAXPottawattamie27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.